ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO104

Acute Oxalate Nephropathy due to Transthyretin (ATTR) Amyloidosis Causing Autonomic Neuropathy and Enteric Hyperoxaluria

Session Information

  • AKI: Mechanisms - I
    November 03, 2022 | Location: Exhibit Hall, Orange County Convention Center‚ West Building
    Abstract Time: 10:00 AM - 12:00 PM

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Xu, Phoenix, Rutgers New Jersey Medical School, Newark, New Jersey, United States
  • Michaud, Jennine, VA New Jersey Health Care System, East Orange, New Jersey, United States
  • Chaudhari, Harshad, Rutgers New Jersey Medical School, Newark, New Jersey, United States
  • Mahendrakar, Smita, Rutgers New Jersey Medical School, Newark, New Jersey, United States
  • Manoharan, Anjella, Rutgers New Jersey Medical School, Newark, New Jersey, United States
  • Yudd, Michael, VA New Jersey Health Care System, East Orange, New Jersey, United States
Introduction

Acute oxalate nephropathy (AON) is an uncommon renal biopsy finding. There are 3 pathophysiologic mechanisms leading to AON: genetic mutations causing excessive hepatic production (primary hyperoxaluria, PH); increased bowel absorption of oxalate in malabsorptive states (enteric hyperoxaluria, EH); intake of food or substances that are metabolized to excessive oxalate (e.g., starfruit, ethylene glycol).

Case Description

86 year-old non-diabetic man was admitted with severe acute kidney injury requiring dialysis. Serum creatinine was 0.9 mg/dl 3 months earlier. He had a history of congestive heart failure with reduced ejection fraction and atrial fibrillation. He described a distinct change in bowel habits over the last 6 months, going from regularity to new onset of alternating weekly loose bowel movements and constipation, and weight loss of 60 lbs. Ten years earlier he was diagnosed with peripheral neuropathy when he developed numbness and tingling in hands and feet. Most of his food came from Meals on Wheels. He denied drinking antifreeze, or eating foods with high oxalate content. He weighed 145 lbs and had a BMI of 19.7 kg/m2. He appeared weak and cachectic. He had vibratory loss in glove/stocking pattern and somatosensory loss in stocking pattern. Pertinent findings:
- Renal biopsy: diffuse tubular oxalate deposits. Congo red (-).
- Cardiac: pyrophosphate scan highly suspicious for ATTR amyloid.
- Fat pad biopsy: Congo red (+); on mass spectrometry ATTR was most likely wild type.
- Gastrointestinal (GI): chronic non-specific inflammation on upper and lower endoscopy, congo red (-). Negative fecal fat.
- Genetic testing: negative for both PH and hereditary ATTR.

Discussion

EH appeared to be the cause of AON. PH was ruled out by genetic testing, and ingestions appeared very unlikely. The patient was cachectic with marked weight loss, and clearly had a change in his bowel habits. This along with urinary frequency and lightheadedness on standing, suggested the presence of an autonomic neuropathy. The GI work-up ruled out a classic malabsorptive state. ATTR amyloid typically involves the heart and can cause severe peripheral and autonomic neuropathies. We suspect that severe GI autonomic dysfunction lead to marked weight loss and altered absorption, causing EH and subsequently AON.